Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

Abstract Title:

Rhabdomyolysis in a patient receiving high-dose simvastatin after the induction of therapeutic hypothermia.

Abstract Source:

Ann Pharmacother. 2010 Dec ;44(12):1994-7. Epub 2010 Nov 2. PMID: 21045169

Abstract Author(s):

Natalie Dearing, Nicholas B Norgard

Article Affiliation:

Department of Pharmacy Practice and Administration, School of Pharmacy, Saint Joseph College, Hartford, CT, USA.

Abstract:

OBJECTIVE: To report a case of rhabdomyolysis in a patient receiving high-dose simvastatin after the induction of therapeutic hypothermia.

CASE SUMMARY: A 45-year-old African American male was brought to the emergency department for a witnessed cardiac arrest. He was placed on a therapeutic hypothermia protocol and his simvastatin dose was increased from 40 to 80 mg at bedtime. Target core temperature (34 °C) was reached within 8 hours and was maintained for 24 hours. His admission creatine kinase was 965 units/L, which decreased to 153 units/L by day 4. On day 5, the patient voided a large quantity of orange-brown urine and had a dramatically increased creatine kinase (8523 unit/L) level and myoglobinuria. Statin therapy was subsequently discontinued. Creatine kinase remained elevated for 2 days, then gradually declined toward normal levels over the following week.

DISCUSSION: Simvastatin undergoes extensive first-pass metabolism mediated by CYP3A4, making it susceptible to significant drug interactions. Therapeutic hypothermia has been shown to significantly reduce the clearance of CYP3A4 substrates. We attribute this patient's rhabdomyolysis to a therapy-drug interaction between the therapeutic hypothermia and the administration of high-dose simvastatin. We believe that the induced hypothermia caused a reduction in simvastatin clearance, leading to toxic plasma concentrations. According to the Naranjo probability scale, it was probable that the rhabdomyolysis was related to simvastatin use. The Horn Drug Interaction Probability Scale likewise classified the probability of a causal relationship between the potential therapy-drug interaction and the event as probable.

CONCLUSIONS: Clinicians must be aware of the pharmacokinetic effects of therapeutic hypothermia to prevent potential drug-therapy interactions. It may be prudent to avoid the use of CYP3A4 substrates that are not essential treatments in patients undergoing therapeutic hypothermia until more information is known about their safety in this patient population.

Print Options


Key Research Topics

Sayer Ji
Founder of GreenMedInfo.com

Subscribe to our informative Newsletter & get two FREE E-Books

Our newsletter serves 250,000 with essential news, research & healthy tips, daily.

Easy Turmeric recipes + The Dark Side of Wheat

This website is for information purposes only. By providing the information contained herein we are not diagnosing, treating, curing, mitigating, or preventing any type of disease or medical condition. Before beginning any type of natural, integrative or conventional treatment regimen, it is advisable to seek the advice of a licensed healthcare professional.

© Copyright 2008-2017 GreenMedInfo.com, Journal Articles copyright of original owners, MeSH copyright NLM.